MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO2 FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLE; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SOLO2 FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLE; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of recu1663 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that "during picc placement encountered problem with mst wire.Vessel accessed with needle, unable to thread wire, re-positioned needle attempted to thread wire met resistance again.Wire estimated to be just past the tip of the needle.I attempted to pull wire out, met resistance in pulling wire out.I had to pull the needle and wire out as a unit.The wire had frayed and i had to pull long string like wire the remaining way out of the patients arm.New mst kit used and vein was accessed without problems.".
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a frayed guidewire was confirmed and the cause was determined to be use related.The product returned for evaluation was 0.018" x 50cm nitinol guidewire.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated and the guidewire was confirmed to be broken with the coil wire being unraveled.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: ¿ shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle) ¿ narrowing of the wire cross-section near the fracture site, which is a characteristic feature of a strong pull on the wire ¿ the weld tip of the wire was missing and could not be accounted for during the evaluation normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against the sharpened edge of the needle bevel and can cause shearing damage of the wire and/or cause the wire to become stuck within the needle.The product instruction for use (ifu) contains the following information which may be relevant to this type of event, "if the guidewire must be withdrawn while the needle is inserted, remove both the needle and wire as a unit to prevent the needle from damaging or shearing the guidewire." an examination of the wire structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) of recu1663 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
POWERPICC SOLO2 FT CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLE
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key8235787
Report Number3006260740-2018-03843
Device Sequence Number1947485
Product Code LJS
UDI-Device Identifier00801741087509
UDI-Public(01)00801741087509
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model NumberN/A
Device Catalogue NumberCK000361
Device Lot NumberRECU1663
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2018
Event Location Hospital
Initial Date Received by Manufacturer 12/18/2018
Supplement Date Received by Manufacturer02/06/2019
Initial Report FDA Received Date01/10/2019
Supplement Report FDA Received Date02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight105